Utah, 2017

Winter Storm and High Wind in Utah, April 23 to 25, 2017

April 23 to 25, 2017 · NWS SLC · 3 events in 3 counties and zones

A cold Pacific storm system moved into Utah starting April 23, bringing heavy snow to Utah's northern mountains, and strong gusty winds to southwest Utah.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A cold Pacific storm system moved into Utah starting April 23, bringing heavy snow to Utah's northern mountains, and strong gusty winds to southwest Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 23, 3:13 PM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 23, 3:13 PM MST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
413 PM MDT Sun Apr 23 2017

.SYNOPSIS...A series of progressively colder and energetic storm
systems will cross the region beginning today, and continuing
through the upcoming work week.

&&

.SHORT TERM (Through 00Z Thursday...Surface cold front is pushing
southward across the western Utah valleys this afternoon with it
currently across Juab County angling northeast towards Spanish
Fork. The dynamics aloft are lagging behind this front by 50-75
miles and this is where the showers are developing along with
isolated thunderstorms. The northwest winds behind this front are
generally 10-20 mph with gusts to 30 mph but could gust to over 40
mph in association with any shower or thunderstorm. Although the
surface front will move across southern and eastern Utah overnight
the dynamics aloft will remain over central and northern Utah
this evening for that chance of showers and isolated
thunderstorms.

Satellite showing a crisp back edge to the cloud shield over
eastern Nevada and that clearing should reach the Wasatch Front
right about midnight. Therefore, temperatures are expected to be a
few degrees colder tonight than last night due to clearing skies
and the colder air mass moving in.

The next upstream trough will move rapidly into northern Utah
Monday morning with precip breaking out by mid to late morning
along the Wasatch Front and Mountains. Since the leading edge of
this system will be warm advection, areas favored by warm
advection; i.e. northern Wasatch Front will have the best chance
of showers prior to noon. However, by mid afternoon the trough
axis at 700 mb will pass across the Wasatch Front and the flow
will switch to northwest cold advection. Favorable jet dynamics
will also be overhead at this time. This should bring widespread
precip from about Utah County northward by afternoon. PW amounts
are only near 0.50 of an inch so not expecting widespread big rain
amounts but rather 0.20-0.50 of an inch through Monday night.
Farther south, the threat of precip will be considerably less due
to downsloping off the central and southern mountains. However,
areas along the I-15 corridor and the central mountains should see
some scattered showers.

A cold and moist northwest flow will continue Tuesday as the cold
pocket aloft moves into northern Utah keeping the threat of
showers continuing for not only northern Utah but also west
central valleys and the central mountains. The 700 mb temps will
be cold enough to support snow levels lowering briefly to the
benches of the Wasatch Front Tuesday morning.

This trough will exit and rapid drying is expected by Tuesday
evening across the entire CWA save the Uintas and southwest
Wyoming where a minimal threat will continue.

Another system will enter far northwest Utah Wednesday morning and
move southeast across most of the CWA by Wednesday evening. Below
normal temperatures and wet conditions are expected from about
Cedar City to Bryce northward Wednesday.

.LONG TERM (After 00Z Thursday)... The long term period begins with
some notable discrepancies evident between the GFS/CMC and EC
solutions. All guidance depicts a shortwave trough diving into
Northern UT coincident with a NW-SE oriented upper level jet more or
less bisecting Utah. The GFS/CMC are more amplified with the
shortwave and also position the jet in a more favorable location
over NW UT and these dynamical features provide the ingredients for
frontogenesis in that area early Thurs. The tightening baroclinic
zone then pushes SE wrd through Northern/Central portions of the
area Thurs AM resulting in a large swath of fairly intense frontal
precip impacting Northern/Central Utah. 700 temps then cool
considerably in the wake of the front decreasing to near -10C by
late Thurs/early Fri, consequently any precip falling in this time
would fall as snow in most locations. The EC is less bullish with
the Thurs shortwave, resulting in less forcing for frontogenesis,
additionally mid-level flow is more zonal limiting mid-level cold
advection. However, even if the EC solution verifies moisture and
large-scale ascent from jet dynamics/shortwave should still be
sufficient to produce some valley rain/mountain snow early Thurs
in the north, thus decided to raised PoPs on Thurs over the North.
The EC does finally get the front going Thurs PM over Central
Utah resulting in a period of relatively heavy precip over the
Central Mountains.

Showery precip will likely continue in Northern/Central Utah on
Friday in the cool moist NW flow, with some lake enhancement
possible as well, contingent on low-level moisture and thermal
profiles. Ptype will be an issue during this period as the CMC/GFS
solutions would drop snow levels to valley floors while the EC
solution would keep snow levels around 5.5-6K feet. Hedged a bit
keeping most of the valley precip as rain but switching to a mix
after 12Z Friday... future shifts may have to modify this if the
EC trends towards the North American models. Guidance is in good
agreement that during the day Friday a mid-level trough over the
Pac NW will dig southeastward and close-off over the area...
resulting in cool temperatures, extensive cloud cover, and
moderate precip chances areawide. This low gradually moves
southeast of the area late Friday/early Saturday which may result
in an extended period of wraparound precipitation in areas favored
in easterly/northeasterly flow. Additionally depending on the
positioning of the sfc low a setup for easterly downslope winds
along the Northern Wasatch Front may be possible late Friday/early
Saturday. However, at this time the sfc gradient does not look
particularly favorable for this phenomenon. The low and associated
wraparound precip finally move east of the area by Sunday and
temps should warm a few degrees in most locations, although maxes
will still be running 5-10 degrees below climo across the north.

&&

.AVIATION...Conditions at the SLC terminal are expected to
remain at VFR levels through the TAF period. Northwest winds may
become gusty this afternoon with a cold front passage. Limited
precip is expected with this front, however gusty erratic winds are
possible near stronger showers. Winds are then expected to switch
back to the southeast after 03z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...Struthwolf
LONG TERM...Carr
AVIATION...Dewey

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Apr 23, 2:25 PM MST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
325 PM MDT Sun Apr 23 2017

UTZ001>016-019>021-517-518-WYZ021-242130-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
325 PM MDT Sun Apr 23 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...This Afternoon and Tonight

A weak cold front will bring scattered showers and isolated
thunderstorms to northern Utah this afternoon and evening. Strong
gusty winds are possible with these storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An active pattern is expected to set up across the outlook area
for the upcoming week, with a series of low pressure systems
bringing periods of valley rain and mountain snow. Precipitation
may become heavy at times with significant snow accumulation
possible in the northern mountains. Snow levels may fall below
6000 feet during the latter portion of the week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

2 high wind, 1 winter storm. Local standard time, as filed.

High Wind, Southwest Utah

When
April 23, 4:55 PM MST to 5:00 PM MST
Where
Southwest Utah forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

The ASOS at the Milford Municipal Airport/Ben and Judy Briscoe Field recorded a peak wind gust of 60 mph.

High Wind, Sanpete/Sevier Valleys

When
April 23, 5:40 PM MST to 5:50 PM MST
Where
Sanpete/Sevier Valleys forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

The Interstate 70 at Salina sensor recorded a maximum wind gust of 62 mph.

Winter Storm, Wasatch Mountains South of I-80

When
April 24, 7:00 AM MST to April 25, 7:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Storm total snowfall included 26 inches at Alta Ski Area and 20 inches at Snowbird Ski & Summer Resort.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696211, 696210, 696209.